It’s a typical day in your life, you are casually styling hair with a comb, and suddenly at the first wind, you find out there are hairs stacked in it. The regular ordinary day becomes a nightmare.
The feeling of losing hair is yet a great nuance, and hair fall caused by medicine can turn your mindset into frustration and anxiety.
Gabapentin is an anti-seizure or antiepileptic medicine. To put a shade of truth for gabapentin users, it does cause hair loss. Still, it is an occasional side effect of it. It means it has the least potential to cause hair loss.
How does Gabapentin (Neurontin) Causes Hair loss?
Hair loss happens when the hair follicles (the small base that work as roots) become weak enough to break loose. According to FDA papers, there is a mention of hair damage as a side effect of Gabapentin. The side effect mechanism of Gabapentin on Hair follicles is still unclear. It seems that it interferes with the normal cycle of hair generation and halts its growth. There is also a case report regarding the hair loss problem through Gabapentin (JPSM Journal).
Is Alopecia Caused By Gabapentin?
Alopecia is a disease that rises when the immune system attacks hair follicles and causes hair loss. It creates patchy bald areas, mainly affecting the face and head (JPSM Journal).
Study/Case report for Gabapentin And hair loss/Alopecia
In the case of a 28-year-old lady who was taking Gabapentin for a pain-induced burning sensation. During the use of Gabapentin in the first week, she witnessed hair fall problems and patchy alopecia. Researchers suggested this problem as a side effect of it. After halting medicine, her hair fall stopped and regrown in a few months to normal.
A study was also made to observe antiepileptic drugs’ cosmetics side effects. Together 1903 adult patients were studied who had recently started using antiepileptic drugs. The results stated the impact of hair loss (Alopecia) (JPSM Journal).
How To Tackle Hair Damage From Gabapentin?
The exemplary method to stop drug-induced hair fall could possibly be halting the use of it. According to the above observation, inhibiting medicine can help you stop hair fall and regain the natural hair growth cycle. As a safety purpose it should be done under supervision to avoid withdrawal effects.
Gabapentin affected hair fall is temporary. You can continue the dosage/consumption only if you do not face any side effects. Various scalp treatments and hair pigmentation are available to help regain the hair. Naturally eating omega 3/6 nutrients can help in thickening hair. Medical therapies include using corticosteroids, topical monotherapy, rogaine, etc.
How To Identify Hair Fall Incepted By Gabapentin?
- You were not founding hairs on your comb, but now abruptly, there is a portion of hair strangled on every wind.
- You observe bald patches in between the scalp.
- The hair thickness has decreased to a certain level.
- You followed all the signs when you started the use of Gabapentin.
What Happens When You Halt Gabapentin Suddenly?
Any medication should be halted under the proper guidance of a doctor or medical expert, taking decisions by oneself can invite many effects. If you suddenly stop Gabapentin due to whatever reason will result in severe withdrawal symptoms and side effects of Gabapentin. Hair loss is one of the occasional side effects of Gabapentin. Thus it is better to take guidance rather than make incorrect decisions.
Can Gabapentin Single Handedly Damage Your Hair?
Hair loss can occur due to Gabapentin, but other factors are responsible for hair loss. The hormonal balance, heredity, excessive use of dryers and chemical cosmetics products, scalp infection, injury, age, etc., also play a role in hair damage\loss. Together with this, the medication-induced hair loss gets a push.
Are You Alone Who Are Facing Gabapentin-Induced Hair loss?
No, you are not alone. Many people undergo hair fall problems due to pain and anti-seizure medications like Gabapentin. Many people posted about this on social media and forums. Some doctors also prefer not to stop the medication as this problem can be sorted out quickly, indirectly decreasing the signs of painful withdrawal side effects.
Gabapentin and hair fall have quite a connection. Hair fall caused by medication is considered drug-induced hair fall. In view of Gabapentin, it has the non regular side effect of hair fall. However, many other problems such as age, heredity, and diet also play an integral part in medication hair damage. Thus we can conclude that Gabapentin does cause hair fall.